Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

April 28, 2021

NWS JSJ issued this special weather statement at Apr 28, 2021, 11:23 AM CDT. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 11:23 AM CDT (16:23 UTC)
Expired
Apr 28, 2021, 1:15 PM CDT
In force
112 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 85 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

129 
WWCA82 TJSJ 281623
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
1223 PM AST Wed Apr 28 2021

PRZ006-007-009>011-281815-
Central Interior-Mayaguez and Vicinity-Western
Interior-Southwest-Ponce and Vicinity-
1223 PM AST Wed Apr 28 2021

...A STRONG THUNDERSTORMS AFFECTING SABANA GRANDE...LAS MARIAS... 
LARES...PONCE...ADJUNTAS...HORMIGUEROS...YAUCO...LAJAS... 
GUAYANILLA...CABO ROJO...MARICAO...MAYAGUEZ...GUANICA...JAYUYA...SAN 
GERMAN...UTUADO AND PENUELAS MUNICIPALITIES...

At 1221 PM AST, a strong thunderstorms were located in southwest 
Puerto Rico. The storms are nearly stationary.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe 
shelter inside a building or vehicle. Winds gusts up to 30 mph are 
possible with these storms.

LAT...LON 1795 6720 1809 6716 1822 6703 1815 6662
      1796 6661 1795 6663 1795 6664 1796 6662
      1798 6663 1798 6675 1797 6675 1801 6677
      1795 6683 1797 6693 1795 6691 1795 6698
      1797 6699 1798 6706 1795 6710
TIME...MOT...LOC 1621Z 240DEG 0KT 1806 6706 

$$

Snell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Apr 28, 9:30 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 28, 9:30 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1030 AM AST Wed Apr 28 2021

.UPDATE...Thunderstorms have begun over the local waters. The
28/12Z sounding from San Juan shows better moisture up through 19
kft and precipitable water has risen to 1.73 inches. Lifted
indices in sounding, however, were not as low as expected.
Moisture and convection are seen in the eastern half of the
forecast area with moisture extending across Puerto Rico. Showers
have also begun in eastern Puerto Rico and in the Greater San Juan
and Bayamon Metropolitan Area. Continue to expect rapid
development of showers and thunderstorms across the area.

&&

.AVIATION...VFR conds expected across the local flying area except
under dvlpg SHRA/+TSRA. Isold TSRA noted over eastern waters of FA
will spread thru PR by 28/18Z. Sfc winds 10-15 kt in sea breezes
with gusts to 30 kt psbl in TSRA. Mtn obscurations. Max winds WSW
60-70 knots btwn FL420-460.

&&

.MARINE...Isolated thunderstorms across the area through tonight
with winds up to 20 knots. Local gusts in thunderstorms to 30
knots possible. Small craft advisory conditions are not expected
for at least the next 7 days.

&&

.PREV DISCUSSION... /issued 455 AM AST Wed Apr 28 2021/

SYNOPSIS...Increasing instability aloft from a digging upper
level trough and enhanced low-level moisture convergence will
promote a generally unsettled weather pattern, with the potential
for thunderstorm development, during the next several days. As a
result, a threat for urban and small stream flooding can be
expected with this activity. Increasing winds will generate
somewhat choppy marine conditions, but seas will remain below
small craft advisory criteria. Moderate risk of rip currents
continues across the northern, eastern, and southeastern beaches
of the islands.

SHORT TERM...Today through Friday...

An unsettled weather pattern is expected today, the models are
significantly different in this latest 28/00Z run compared to this
time yesterday, indicating for a much drier Thursday in the latest
model run. Today looks like the most active day, with thunderstorms
in the forecast that could lead to urban and small stream flooding
in several sectors of PR, especially across some areas of the San
Juan metro, as well as central and W-SW PR. The USVI is expected
to observe shower activity with nearby thunderstorms also, which
may cause minor flooding or ponding of water in poor drainage
areas.

A deepening trough in the mid and upper levels and an increase in
moisture will provide sufficient instability today through late
tonight or very early Thursday, causing the development of
thunderstorms across the local islands. The areas with the most
persistent showers and thunderstorms are expected to be across
portions of the San Juan Metro, central PR and portions of W-SW PR
due to the combination of the weather pattern and the local
effects observed in PR. The latest global and hi-res models are
now suggesting lower rainfall amounts for today, but given the
fact that they under-estimated yesterday's rainfall, and the
overall pattern still would suggest active weather, we are still
forecasting numerous showers and isolated thunderstorms across the
aforementioned areas. With the expected rainfall, urban and small
stream flooding can be expected across several sectors of Puerto
Rico by this afternoon and evening. As far as the USVI is
concerned, showers and thunderstorms in the general area are also
expected, but it is expected to be with a shorter duration, and
perhaps intermittently, so ponding of water in some areas, to
minor flooding in areas of poor drainage is what seems most likely
at this time, though more significant flooding would be possible
if more rain than expected is observed, there is some degree of
uncertainty with this event.

The details for today are that, the latest guidance has higher
moisture forecast, near 1.8 inches of precipitable water, the 500mb
temp will be at its coldest this afternoon with a temp around -11.5C,
the axis of the mid and upper level troughs will be to our WNW.
All of these parameters are conducive to thunderstorms over the
local area. That said, CAPE is expected to be good, but not
particularly impressive, peaking at around 1600 and a Lifted Index
of no less than -6, which is also not too impressive but still a
measure of decent instability. This is all using the model
guidance, so a more thorough assessment of today's instability
will be done after the 28/12Z sounding this morning.

Perhaps one of the most interesting things in the short term
forecast was how drastically the models dried up for Thursday. The
GFS model is now forecasting below normal moisture and a rainfall
pattern consistent with those of locally induced showers and
thunderstorms over PR. Depending on how much it rains today across
central and western PR, the rainfall on Thursday, although not
impressive, it may still cause some flooding since some soils may be
saturated by then. The models are also suggesting that Friday will
be similar to Thursday, but with a higher moisture content. That
said, we will still have an upper trough in the area, which may mean
that the models may be under-estimating the rainfall total. This has
been a difficult event to forecast, and confidence is lower than
normal.

As far as temperatures go, highs will be mainly in the mid 80s
across the lower elevations, upper 70s to low 80s across the higher
elevations.

LONG TERM...Saturday through Wednesday...

The 00Z GFS run now is in somewhat more agreement with latest
ECMWF regarding the final stages of the upper trough showing a
less active weekend than previous model runs. For Saturday, both
models develop the upper trough into two short wave troughs; one a
strong closed cut-off low located northeast of the Caribbean and
another closed cut-off low south or close to La Hispaniola.
Temperatures at 500 mb would be close to -6 degrees Celsius, less
conducive for thunderstorm activity. Models now put the plume of
moisture from the south pulled by the induced surface trough
furthest east diminishing moisture convergence over the area. This
is corroborated with the Galvez- Davison Index where it is now
suggesting a few isolated thunderstorms for Saturday afternoon
over the west of Puerto Rico mainly owed to lingering moisture and
diurnal heating.

Meanwhile an upper-level ridge is building that will eventually
push the northern most cut-off low eastward. Regarding the
southern most cut-off low, some discrepancies arise with both
models with the upper ridge completely (partly) eroding the cut-
off low in ECMWF (GFS) by Sunday morning. Shower activity
especially for the U.S. Virgin islands and eastern Puerto Rico
will heavily depend on the development of this closed cut-off low
and moisture availability on Sunday. Given that global models are
still struggling with the development of the upper-level trough,
forecast confidence for this weekend is still low to moderate.

Having said that, it seems that conditions will improve by early
next week as the upper trough pulls away and the ridge aloft
continues to build overhead. This will result in a decrease in
shower activity across the area. However, patches of moisture
will be advected from time-to-time to result in some passing
showers across eastern portions of PR and the U.S. Virgin Islands
during overnight and morning hours followed by more enhanced
showers across interior and western portions of Puerto Rico during
the afternoon hours due to daytime heating and local effects.
This activity will be shallow in nature, therefore no significant
accumulations are expected. This ridging pattern is expected to
hold through Wednesday.

AVIATION...SHRA expected across the local flying area, but VFR
conditions are still expected across the local terminals today. That
said, VCSH is expected for most of the local terminals, and SHRA
will be observed from time to time at the terminals. VCTS is
possible across the local terminals after 28/16Z. CIGs at around
FL040-070 possible today. Wind will be light and variable through
28/12Z, then from the east at around 10-15 knots with sea breeze
variations and some gusts, especially near SHRA and TSRA.

MARINE...Tranquil marine conditions are expected to prevail
across the local waters during the next several days. Increasing
winds up to 20 knots will generate somewhat choppy conditions, but
seas will remain below small craft criteria. However, they should
exercise caution due to the possibility of observing thunderstorms
across the local waters, which may produce hazardous marine
conditions. A moderate risk of rip currents is expected across
the northern, eastern and southeastern beaches of the islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  73  85  74 /  60  60  50  50
STT  84  73  86  73 /  60  60  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...WS
LONG TERM....CS
PUBLIC DESK...RVT
Hazardous weather outlook, Apr 28, 5:00 AM CDT, 6 hours 23 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
548 AM AST miercoles 28 de abril de 2021

AMZ710>745-PRZ001>013-291000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas
y lejanas a la costa del Atlantico y Caribe-
548 AM AST miercoles 28 de abril de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
vientos breves en rafagas tarde esta manana y esta tarde a traves de
Puerto Rico, pero la mayor probabilidad de tronadas es a traves del
centro y oeste de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran ocasionar inundaciones
urbanas y de riachuelos, especialmente a traves del centro y oeste
de Puerto Rico y sectores del area metropolitana de San Juan.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas locales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte de Puerto Rico, la mayoria de las
playas de Culebra y algunas de las playas en el este de Vieques.

.Dias dos hasta el siete...jueves a martes

Aunque las ultimas guias sugieren menos actividad de aguaceros y
tronadas que lo pronosticado anteriormente, aun existe la
probabilidad de aguaceros y tronadas el jueves hasta el fin de
semana. El impacto y riesgo de inundaciones dependera no solamente
de las cantidades de lluvia pero tambien en la saturacion de los
suelos debido a las lluvias previas. Por lo tanto, algunas
inundaciones son posibles en las tardes durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan mientras
siguen las indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-291000
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
548 AM AST miercoles 28 de abril de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia de
moderada a fuerte y vientos breves en rafagas hoy en y alrededor de
las islas.

.Inundaciones...Lluvias moderadas pudieran ocasionar acumulaciones
de agua en areas de pobre drenaje.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del noroeste de San Thomas.

.Dias dos hasta el siete...jueves a martes

Aunque las ultimas guias sugieren menos actividad de aguaceros y
tronadas que lo pronosticado anteriormente, aun existe la
probabilidad de aguaceros y tronadas el jueves hasta el fin de
semana. Dada la lluvia esperada, acumulacion de agua e inundaciones
menores en areas de pobre drenaje seran posibles el jueves y hasta
el fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan mientras
siguen las indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Apr 28, 11:23 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
1223 PM AST Wed Apr 28 2021

PRZ006-007-009>011-281815-
Central Interior-Mayaguez and Vicinity-Western
Interior-Southwest-Ponce and Vicinity-
1223 PM AST Wed Apr 28 2021

...A STRONG THUNDERSTORMS AFFECTING SABANA GRANDE...LAS MARIAS...
LARES...PONCE...ADJUNTAS...HORMIGUEROS...YAUCO...LAJAS...
GUAYANILLA...CABO ROJO...MARICAO...MAYAGUEZ...GUANICA...JAYUYA...SAN
GERMAN...UTUADO AND PENUELAS MUNICIPALITIES...

At 1221 PM AST, a strong thunderstorms were located in southwest
Puerto Rico. The storms are nearly stationary.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Winds gusts up to 30 mph are
possible with these storms.

LAT...LON 1795 6720 1809 6716 1822 6703 1815 6662
      1796 6661 1795 6663 1795 6664 1796 6662
      1798 6663 1798 6675 1797 6675 1801 6677
      1795 6683 1797 6693 1795 6691 1795 6698
      1797 6699 1798 6706 1795 6710
TIME...MOT...LOC 1621Z 240DEG 0KT 1806 6706

Snell

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:56 AM CDTAreal Flood AdvisoryJSJ2 hr
Apr 28, 12:24 PM CDTSpecial Weather StatementJSJ66 min
Apr 28, 1:57 PM CDTSpecial Weather StatementJSJ63 min
Apr 28, 2:33 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 28, 3:00 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.